Can having an excess of Melatonin also cause insomnia and depression?
Posted Aug 27 2009 5:05pm
Q: Hi I have been having over-the-counter melatonin to help me sleep. I use melatonin pills while travelling mostly. Recently however it hasn't been working and I find that I actually sleep better when I have not had the pills - even though it is harder falling asleep. I have also been very depressed and am not sure if it isn't related. Any information would be appreciated.
A: Excess melatonin can cause depression and insomnia simply by increasing the time the body takes to get back to normal pineal function. The Pineal Gland secretes melatonin. If we have less melatonin we don't go to sleep easily enough at bed-time. If we have too much, what happens is the body is bombarded by melatonin well into the morning, sometimes even into the afternoon - so we keep sleeping, or feeling sleepy and by the time its night again, we have had so much sleep we cannot fall asleep again.
Artificial melatonin does not come without side-effects and is definitely not the best way to manage insomnia. A simpler safer way to manage insomnia is by increasing exposure to sunlight. The Pineal Gland which secretes melatonin and therefore controls sleep timings and quality, balances its melatonin levels when it has received sunlight. This is not as quick a solution as taking artificial melatonin but it IS the safest, surest way to ensure a come-back to healthy and quality sleep as well as insurance against bone, skin, hair problems and premature ageing in the body.